Oklahoma, 2002

Flash Flooding and Hail in Oklahoma, June 4, 2002

June 4, 2002 · NWS OUN · 8 events in 7 counties and zones

5 hail, 2 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 4, 10:00 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 4, 10:00 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1100 AM CDT TUE JUN 4 2002

SHOWERS AND TSTMS CONTG TO DVLP ALG AND BEHIND FNT/OUTFLO ACRS NWRN
PORTIONS OF THE FA THIS MRNG. CURRENT FCST IS PRETTY WELL ON TARGET
AND WILL JUST NEED TO ADJUST FCST FOR POSITION OF THE SFC BNDRY.
HIGH POPS STILL LOOK WARRANTED AS SFC BOUNDARY CONTS TO PUSH SWD
INTO THE FA AND BROAD AREA OF LIFT CONTS INTO ADVANCE OF UPR SYS
MOVING OUT SRN NM.

02

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CDT TUE JUN 4 2002

COLD FRONT IS JUST NORTHWEST OF THE AREA THIS MORNING AND WILL BE
MAKING A PUSH INTO OKLAHOMA TODAY.  DIFFLUENT FLOW ALOFT INDICATES
BROAD AREA OF LIFT DEVELOPING TODAY WITH ENHANCED LIFT NEAR THE
FRONT.  WITH THIS BROAD UPWARD MOTION TODAY... WILL LIKELY BE
COOLING THE CAP LEVEL TEMPERATURES TODAY.  THUS PRECIP CHANCES
INCREASE BEGINNING THIS AFTERNOON.  THERE IS ALREADY HIGH BASED
CONVECTION THAT HAS DEVELOPED IN NORTH CENTRAL OKLAHOMA THIS
MORNING... AND AN AREA OF THUNDERSTORMS MOVING INTO NORTHWEST
OKLAHOMA FROM SOUTHWEST KANSAS AND THE OKLAHOMA PANHANDLE.  WILL GO
LIKELY POPS IN NORTH CENTRAL OKLAHOMA THIS AFTERNOON IN VICINITY OF
THE FRONT THIS AFTERNOON.  LIKELY POPS ARE SPREAD ACROSS THE AREA AS
THE FRONT PUSHES FARTHER SOUTH.  EASTERLY UPSLOP FLOW MAY HELP
DEVELOP A CONVECTIVE COMPLEX WEST TONIGHT THAT WILL MOVE THROUGH
PORTIONS OF THE AREA.  POPS DECREASE BEGINNING IN THE NORTHWEST
TOMORROW.

AVN STILL WANTS TO BRING A LOT COOLER AIR INTO THE AREA THAN THE
OTHER MODELS.  AVN 850 MB TEMPS ARE ABOUT 5C COOLER THAN OTHER
MODELS IN NORTHWEST OKLAHOMA BY LATE TOMORROW AFTERNOON AND THE MAV
GUIDANCE MAX IS ALSO SIGNIFICANTLY LOWER AT GAGE.  AT THE MOMENT I
STILL THINK THE AVN IS TOO COOL... SO HAVE GONE CLOSER TO WARMER FWC
AND ETA MOS NUMBERS TOMORROW IN AREAS WHERE SUN WILL POKE THROUGH
LATE... AND IN THE MID RANGE OF MOS GUIDANCE ELSEWHERE.

...SPEG.
OKC   85  64  76  58 /  40  70  60  20
HBR   86  64  75  56 /  40  70  60  10
SPS   89  66  79  59 /  30  70  60  20
GAG   81  57  76  51 /  50  70  40  10
PNC   85  61  75  55 /  60  70  50  10
DUA   89  68  76  59 /  20  60  70  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 4, 11:00 AM CST, 1 hour 12 minutes before
OKZ004>048-050>052-TXZ083>090-042100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE JUN 4 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
MAINLY NORTHWEST OF A LINE FROM HENRIETTA TEXAS TO SEMINOLE OKLAHOMA.

TIMING...THIS AFTERNOON THROUGH TONIGHT.

IMPACTS...
HAIL TO 1.5 INCHES IN DIAMETER MAY DAMAGE AUTOMOBILES...AND WIND
GUSTS TO 65 MPH MAY CAUSE STRUCTURAL DAMAGE TO PERSONAL PROPERTY AND
TREES.

RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION.

DISCUSSION...
A COLD FRONT OVER NORTHERN OKLAHOMA AT MIDDAY WILL CONTINUE TO PUSH
STEADILY SOUTHWARD THROUGH TONIGHT. THUNDERSTORMS WHICH DEVELOPED
ALONG AND NORTH OF THE BOUNDARY THIS MORNING WILL BECOME MORE
WIDESPREAD THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL STORM SYSTEM
MOVES NORTHEASTWARD FROM SOUTHERN NEW MEXICO. A FEW THUNDERSTORMS
MAY BECOME SEVERE THIS AFTERNOON WITH LARGE HAIL BEING THE MAIN
WEATHER THREAT. HOWEVER...EXTENSIVE CLOUD COVER AHEAD OF THE APPROACHING
UPPER SYSTEM WILL LIMIT INSTABILITY AND VERTICAL WIND SHEAR WILL
REMAIN RELATIVELY WEAK. THUS WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WED JUN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 40 PERCENT.

OTHER HAZARDOUS WEATHER...
THE LARGE NUMBER OF THUNDERSTORMS EXPECTED TO DEVELOP OVER PARTS OF
THE AREA THIS AFTERNOON AND TONIGHT...COMBINED WITH SLOW
MOVEMENT...WILL LIKELY RESULT IN AREAS OF LOCALLY HEAVY RAIN. THE
RAIN COULD CONTINUE INTO WEDNESDAY...ESPECIALLY ACROSS SOUTHERN
OKLAHOMA...AND WESTERN NORTH TEXAS. SOME AREAS COULD RECEIVE SEVERAL
INCHES OF RAIN THROUGH WEDNESDAY.

02

The radar

The Vance AFB radar (KVNX), 110 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Dewey

When
June 4, 12:12 PM CST
Where
Dewey County, 1 mi S of Cestos
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.133, -99.100

Hail, Beckham

When
June 4, 12:30 PM CST
Where
Beckham County, 1 mi N of Erick
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.233, -99.867

Hail, Major

When
June 4, 12:40 PM CST
Where
Major County, Chester
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.217, -98.917

Hail, Dewey

When
June 4, 1:18 PM CST
Where
Dewey County, 2 mi S of Putnam
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.817, -98.967

Hail, Greer

When
June 4, 1:35 PM CST
Where
Greer County, Willow
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.050, -99.517

Flash Flood, Kay

When
June 4, 2:00 PM CST
Where
Kay County, 2 mi N of Blackwell
Reported by
EMERGENCY MANAGER
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

High water forced the closing of Bender Road and Highway 177 at Bitter Creek. One family was evacuated.

Flash Flood, Comanche

When
June 4, 5:00 PM CST to 6:00 PM CST
Where
Comanche County, Lawton
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

High water forced the closings of the intersection of NW 14th and Andrews Road and two other intersections. One vehicle was abandoned in high water.

Lightning, Oklahoma

When
June 4, 7:30 PM CST
Where
Oklahoma County, Oklahoma City
Property damage
$25,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Lightning struck a house on Sage Avenue, igniting a fire that destroyed the garage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294598, 5294599, 5294600, 5294603, 5294601, 5294602, 5294604, 5294605.